By Chaya Sarah Naiditch, RN, BSN and Hiam Naiditch MD
One shot, two shots, three, four, five, six—as everyone continues to work to reach their own “ad d’lo yada,” he’s reached his limit and has nodded off on the couch. A gentle snore escapes from his lips, as children climb over his outstretched legs. The children don’t seem to disturb him as he continues to sleep, unbothered by their activity.
But he is not asleep. He is entering into an opioid overdose state, and if you can recognize the signs of an opioid overdose you can save his life.
WHAT ARE OPIOIDS
Opioids and opiates are medications or drugs that are derived from the poppy plant. Examples of opioids include oxycodone, Oxycontin, Vicodin, heroin, morphine, fentanyl, and similarly tramadol. High levels of opioids can be dangerous. As can prescribed normal doses, when combined with other medications or certain conditions. Overdosing on these medications can be fatal. Recognizing the signs of an opioid overdose can save a life.
SIGNS OF AN OPIOID OVERDOSE
Nodding off, and doesn’t wake up despite attempts like rubbing the person’s sternum (The long flat bone located in the central part of the chest) to awaken them
Slow or irregular breathing that can sound like snoring, gurgling, OR no breathing at all
Sweaty, clammy, pale skin
Pinpoint pupils (the dark black circle in the center of the eye), lift the eyelids to see this if the eyes are closed
Blue or greyish looking skin around mouth and fingertips
Slow or no pulse
WHAT TO DO IF YOU SUSPECT AN OVERDOSE
Call 911/Hatzalah right away and—if there is no pulse, start CPR*
Give NARCAN (NALOXONE) as soon as possible – this is the only proven method to reverse an opioid overdose
IF there is a pulse, give rescue breathing
IF the first dose of Narcan doesn’t work, additional doses may need to be given
WHAT IS NARCAN (NALOXONE)
Narcan is a medication that can reverse an opioid overdose and prevent a fatal overdose. Opioids attach to receptors in a person’s brain. Narcan works by kicking opioids off those receptors which can reverse the overdose temporarily. Unfortunately, Narcan only lasts for 30-90 minutes. When the Narcan wears off, the opioids that are still in someone’s system can attach to the receptors again and cause another overdose. This is why it’s important to call 911 and have the person transported to the hospital even if Narcan was given, the person has woken up and appears to be acting normally. Narcan does not work if the person is overdosing on something other than opioids, or is having some other medical emergency. No serious side effects have been reported when giving Narcan in such situations.
“BUT I DON’T USE OPIODS…”
The country is in the midst of an opioid crisis. Many of those reading this article do not use opioids themselves but do know a friend, a child’s friend, who may be using drugs recreationally. Sharing this information with them can save lives. Additionally, not all drugs are what they seem to be: While most of us know that heroin is a dangerous opioid, heroin itself can be laced with a more deadly opioid known as fentanyl. Other street drugs like cocaine and even marijuana have been found to be laced with fentanyl. Some opioids like oxycodone and Oxycontin are prescribed medications. The same risks apply to all. Knowing how to treat an opioid overdose can save a life. Even if you don’t use any substances at all, you can be a responsible and informed sober responder during an overdose emergency.
WHAT DOES THIS HAVE TO DO WITH PURIM?
Alcohol (the favored Purim beverage) is a “downer”, a sedating substance, that when combined with opioids greatly increases the risk for an overdose. Being aware of this dangerous mix and watching for overdoses that might be more than just alcohol intoxication can save a life.
VIDEO: SIGNS OF AN OVERDOSE AND HOW TO USE NARCAN
Many states allow people to get Narcan without a prescription. Call your local pharmacy and ask if you can get Narcan without a prescription. Most insurances cover the cost of Narcan, though you may have to pay a small copay. If you cannot afford Narcan, call your local health department to ask where you can get Narcan for free.
This article was written to honor the memories of those who have passed from an overdose, those living with addiction, and all their families and friends who care for them.
Article written by Chaya Sarah Naiditch, RN, BSN and Hiam Naiditch MD.